Q My wife and daughter were both put onto olanzapine (Zyprexa) last year, having been prescribed other antipsychotic drugs for 30 and 10 years, respectively. I am alarmed at how my family has been prescribed these powerful medicines without their ‘informed consent’ or with reference to me as their carer. Any information on olanzapine would be most welcome. - Anthony R. Burton, Nailsworth, Glos
A Antipsychotic drugs are primarily prescribed for schizophrenia, but may also be given for mania and bipolar disorder (manic depression). When first developed in the 1960s, antipsychotics were hailed as a breakthrough in the treatment of schizophrenia. Their major mode of action is as ‘dopamine antagonists’ - they neutralise the brain cells that respond to dopamine.
Dopamine is a naturally occurring brain chemical with several important functions. It plays a critical role in the way the brain controls body movements, and is also important in our emotional responses - especially feelings of pleasure.
When these dopamine-antagonist drugs were first given to schizophrenics, chaotic psychiatric wards suddenly became havens of calm, with patients miraculously transformed into models of good behaviour. At last, said the psychiatrists, we have proof that schizophrenia is a disorder of brain chemistry - and of dopamine in particular.
However, although these new antipsychotic drugs had an immediate effect on brain chemistry, the patients took weeks to respond - and frequently, the drugs simply did not work. They did reduce the delusional, paranoid and hallucinatory symptoms of schizophrenia, but failed to deal with the underlying depressive aspects of the condition, such as a lack of interest in the outside world, social withdrawal, and impaired speech and communication.
The other major problem was the side-effects. Patients began to develop what looked like the classic symptoms of Parkinson’s disease - drooling, a shuffling gait, muscle stiffness and tremor. Strictly speaking, however, these were not side-effects, but direct effects of the drug.
Indeed, we now know that parkinsonism itself is caused by a lack of dopamine, which is why L-dopa is given as a treatment for the disease. So, antipsychotics, which deliberately ‘antagonise’ or block dopamine, inevitably cause parkinsonian-type symptoms.
US investigative journalist Robert Whitaker recently discovered that psychiatrists used to recommend that, in order to achieve a 'good dose' of antipsychotics, the patient should actually be made to develop symptoms of parkinsonism (Whitaker R, Mad in America, Perseus Publishing, 2002).
Partly to help prevent these adverse events (but also because the patents on the old drugs had expired), in the 1990s, a new class of drugs was developed. These were called ‘atypical antipsychotics’, where the adjective only meant that these new drugs were not intended to cause parkinsonism.
However, the ‘atypicals’ are still typical in that they knock out dopamine receptors in the brain. Their major difference is a molecular add-on that is designed to increase serotonin (the lack of which is believed to cause depression).
When first marketed, the atypicals were sold to doctors as 'breakthrough' drugs that 'balance the chemistry' of the brain, with 'a favourable side-effect profile'.
The best-selling atypical is the drug olanzapine that your wife and daughter have been prescribed. It is manufactured by US drug giant Eli Lilly under the trade name ‘Zyprexa’, and has been a runaway success. Since its launch in 1996, it has become Lilly’s top money-earner, with sales of $2.6 billion in 2002.
Despite the high pricetag of the drug, Lilly claims that Zyprexa pays for itself in terms of reduced hospitalisation costs and an 'improved quality of life' for the patient. But, as the years have gone by, these claims have been found to be increasingly dubious, as its major selling point - the 'favourable side-effect profile' - has been called into question.
Certainly, some studies have shown that there are fewer Parkinson’s-like side-effects and that, therefore, patients find the drug more 'tolerable'. However, doctors at Oxford’s Warneford Hospital have recently reanalysed the data from hundreds of studies and found that the reduced risk of parkinsonism is counterbalanced by an increase in other side-effects (BMJ, 2000; 321: 1371-6).
The most frequent and obvious side-effect of Zyprexa is significant weight gain. This has already happened to your wife and daughter, both of whom you say have put on a 'massive' amount of weight.
Being overweight is not only emotionally distressing, it can also have serious health risks - in particular, diabetes. One of the frightening consequences of the current epidemic of obesity is a huge increase in diabetes. The two are linked.
Sure enough, people taking Zyprexa have been shown to be at substantial risk of developing diabetes. In a US study of nearly 6000 Zyprexa patients, over 3 per cent had developed diabetes - and the younger the patient, the higher the risk of having the disease (J Clin Pharm Ther, 2002; 27: 441-51). This year, product liability lawsuits have been mounted against Lilly for Zyprexa-caused diabetes.
But diabetes and weight gain are just the beginning.
Many serious conditions have been discovered by doctors (and their patients) to be caused by Zyprexa since its launch seven years ago. These are the main ones:
* Pancreatitis: a life-threatening inflammation of the pancreas, a vital organ intimately connected with diabetes. It has been found to occur within six months of taking Zyprexa. All atypical antipsychotic drugs cause it, but Zyprexa is among the major offenders (Pharmacotherapy, 2003; 23: 1123-30).
*Hyperglycaemia: or low blood sugar, this condition is again related to diabetes and mainly seen in adolescents taking Zyprexa (J Child Adolesc Psychopharmacol, 2003; 13: 97-102).
* Agranulocytosis: a depletion of white blood cells, usually caused by an assault on the bone marrow, or the result of white blood cells being destroyed faster than they can be produced. This condition increases susceptibility to infection (Prog Neuropsychopharmacol Biol Psychiatry, 2002; 26: 411-4).
* Venous thromboembolism: or blood clots in the veins. These are found mainly in older people taking Zyprexa and can be life-threatening (Int Clin Psychopharmacol, 2003; 18: 299-300).
* Mania: although Zyprexa is marketed as an antimania drug, there have been reports of 'hypomanic and manic syndromes' induced by the drug (J Clin Psychiatry, 2000; 61: 649-55.)
Individual cases of fever, delirium, autonomic instability and monocytosis (J Postgrad Med, 2003; 49: 96), severe generalised pruritic skin eruption, fever, eosinophilia and toxic hepatitis (Am J Med Sci, 2001; 321: 156-8) have also been reported with the drug.
But the most frightening side-effect is what is known as ‘neuroleptic malignant syndrome’ (‘neuroleptic’ is a general term to describe all antipsychotic drugs). All antipsychotics cause NMS (Expert Opin Drug Saf, 2003; 2: 21-35).
Harvard toxicologist Dr Theodore Benzer has made a special study of NMS and lists its symptoms as pneumonia, renal failure, seizures, heart arrhythmias, respiratory failure and diffuse intravascular coagulation. DIC is a serious impairment of the body’s blood-clotting mechanism, resulting in haemorrhaging and internal bleeding.
Another NMS effect is rhabdomyolysis. This is another potentially fatal condition in which muscle fibres break down, causing leakage of toxic cellular contents into the circulation. Before NMS, the condition was rare, having been first seen in people who had been crushed by collapsed masonry during the London Blitz in World War II.
NMS is a dangerous condition. Last month, Norwegian doctors reported a case of a 52-year-old man who had been taking Zyprexa for more than two years; he suddenly developed NMS and required emergency hospital treatment for 12 days (Tidsskr Nor Laegeforen, 2003; 123: 2867-9). Having NMS is a terrifying experience, often requiring ambulance and hospital staff to 'restrain the patient', says Dr Benzer.
NMS occurs in up to 12 per cent of patients taking antipsychotics, and one in eight cases is fatal. As yet, Zyprexa has not been implicated in an NMS-caused death, but that doesn’t let it off the hook.
In the last few years, a number of Zyprexa patients have mysteriously died. Post-mortem analyses noted that the primary cause was 'olanzapine toxicity' - direct poisoning by the drug itself. Some of these cases have been the result of Zyprexa overdoses, but many occurred with the standard prescribed dosages of the drug (CNS Drugs, 2003; 17: 307-24).
In fact, pathologists have been surprised to discover how toxic Zyprexa can be, with minute amounts in the blood (as little as 0.00000016 g/L) being fatal (J Forensic Sci, 2000; 45: 418-21).
Given that olanzapine is such a toxic substance, it is perhaps surprising that Zyprexa was ever licensed as a pharmaceutical drug in the first place - and certainly without a clear health warning.
For alternatives to this dangerous family of drugs, consult the WDDTY Guide to Mental Health.